Aa
A
A
Close
Avatar_universal
Metoprolol - Depression/Anxiety?
I have been taking Metoprolol for about 1 year. Started at 25 mg. I weighed 170lbs at ~5'5, October 2007. Upped to 50mg. Gained to 195, March 2008. Upped to 100mg. Gained to 220lbs, July 2008. I am now at 220 still at 100mg.
I have been experiencing depression & anxiety while on this med. Never really before since taking it, maybe minor depression in middle school/high school. I am now 19 & have pretty severe depression with no mental health insurance. Also experiencing anxiety which I have never experienced before. All since I started my meds in 07 & haven't stopped since.

I'm scheduling an appointment with my doc ASAP about the weight gain. I know 50lbs is not a healthy weight gain & if we're trying to make my heart healthier by taking metoprolol, being obese isn't going to help my heart much. I eat LESS than I did before I started taking the meds & exercise MORE. This weight gain makes NO sense.

I have addressed the depression/anxiety in the past & he said "exercise more". I exercise 3-4 times a week, sometimes more. I don't think this is normal. He also said anxiety/depression are NOT side effects of metoprolol.

Has anyone else experience anxiety/depression while on metoprolol, especially on high doses?

BTW I take metoprolol for IST.
Cancel
10 Answers
Page 1 of 1
Avatar_universal
I take this medication as well and have been on it for 3 years.  I have never experienced depression while on this medication.  I believe your doctor is correct in that this is not a side effect of the medication.  I have not heard of weight gain from this medication as well.  Maybe this is a side effect of your depression?  In other words, you are eating more because you are depressed.
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
690060_tn?1247845341
Hi, Star. You can look on drug info sites and see that anxiety is an infrequent side effect of metoprolol and other BBs. Same with weight gain, and even a reference to increasing any pre-existing depression.

When you have rare side effects, it can be difficult to convince anybody that the effect is real and does come from the drug. I'd identify what web sites he would consider to be as authoritative sources, then print web pages from those sources that list your symptoms as rare side effects. Hopefully, he'll listen.

You'll also see warnings to *not* stop this drug all of a sudden, btw.
Comment
Cancel
690060_tn?1247845341
Comment
Comment
Submit Comment
Avatar_universal
I have found several websites mentioning depression as a side effect of metoprolol. I have only been on metoprolol for 3 months and have had a bad bout with depression. Something is just not right. I was fine before I started the drug and now cannot shake the moods and sadness. Everything in my life is going well, so by my estimation, the depression seems only to come from this medication. I am going to check with my doctor to see if there is another beta blocker for my condition.
Star...believe your body and find a doctor who knows his/her stuff, listens to you and treats you with respect.

Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
YES,
          Metoprolol does have a side effect of depression, dreams / nightmares. I am taking 100 mg., twice a day,  along with Sotalol and commoudin. Always tired, lack of energy & concentration at times, and vision problems. (I was on 100 mg. of Metoprolol, three times a day).
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
Hey, I have been on meteprolol since 2003 and I have recently experienced a change in weight, mood, dreams, nightmares. I am also tired, lack of energy lack of concentration also. My vision is also a problem at time. My dosage was also increased from 25 to 50 mg. It has got me worried also as well. So don't fee alone, because I am experiencing the same symptoms.
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
*YES* depression is described as a commonly reported side effect for Metoprolol.  My guess however is that this is not going to be specific to metoprolol, but all beta blockers, but I am not sure about that. Some medical outlets describe as its most common side effect.

Metoprolol can cause weight gain as well. It is not completely understood why, however among other things, it can cause high blood sugar levels so that would be one link.

It is usually recommended that you report either of these side effects to your doctor.

Also you can just do a search for metoprolol depression and see results for info about reports of depression, lists of drug side effect can be found on sites like rxlist.com

Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
I wanted to followup on the 2nd complaint of weight gain.  lets face it, beta blockers slow the metabolism, and metoprolol is known to cause high blood sugar as well, so this combo easily can gain to weight gain.  Any sudden weight gain should be reported to your doctor however, as there can be other issues, like water retention.  This can be caused as well, but can be a result of an underling condition, so it is important to identify.  
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
976897_tn?1379171202
Can't you simply tell your Doctor that you don't like that medication, it doesn't agree with you and then insist on a different one? The way I see it is that it's your body, and the Doctor is there to serve you.
Comment
Cancel
976897_tn?1379171202
Comment
Comment
Submit Comment
Avatar_universal
I feel the same way. I have been on metoprolol for six months. I'm supposed to be an essayist, and I haven't written any essays while on it. In addition to feeling vaguely depressed, I also feel that the edge is taken off things. I don't feel sharp and smart. I don't suddenly have funny thoughts that I feel like going and writing down.

I'm going to my cardiologist in a couple of days to ask if I can try a different medicine. (I've already cut down my dosage of metoprolol a couple of times, with her approval.)

Right now I'm going to google some alternatives, like calcium channel blockers, and something called carvedilol. Also ACE-inhibitors and angiotensin-II receptor antagonists.

Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Avatar_universal
I have just stopped taking metoprolol with the approval of my cardiologist. I have been on it for about 4 years. Also on Interferon (for an unusual condition called polycythemia vera). After 2 weeks off the metoprolol I feel 100% better in terms of energy and positive outlook. What you wrote about the edge taken off things, not feeling funny or smart, and not thinking funny things etc - was exactly how I have generally felt for the last few years. I really feel that the combination of metoprolol and interferon (both of which can contribute to anxiety/depression) has been bad for me and at last feel that some of my old spontaneous self is returning.
Comment
Cancel
Avatar_universal
Comment
Comment
Submit Comment
Your Answer
Avatar_universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Metoprolol - Depression/Anxiety?
Submit Answer
A
A
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
11548417_tn?1440481484
Blank
Ger57
Netherlands
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
achillea
CA
Avatar_m_tn
Blank
Occupant
IL
Avatar_m_tn
Blank
tacolino
Ireland
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
649848_tn?1424570775
Blank
Barb135 commented on SOY
13 mins ago
517872_tn?1454784861
Blank
senseanonymous  commented on SOY
6 hrs ago
1236893_tn?1408490528
Blank
gymdandee commented on SOY
7 hrs ago
Heart Disease Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
11548417_tn?1440481484
Blank
Ger57
Netherlands
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
achillea
CA
Avatar_m_tn
Blank
Occupant
IL
Avatar_m_tn
Blank
tacolino
Ireland